Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue disability
Jun 1, 2007

Dear Dr.

I have been positive 22 years. I have been on several drug regimens during that time. I went off meds 7 years ago due to side effects (pancreatitis, weekly kidney stones, peripheral neuropathy) along with wasting all at the same time. I stopped working 10 years ago due to fatigue. I was a medical transcriptionist and was falling asleep at my desk and could not concentrate. I sleep 8-9 hours a night. My diet is checked and double checked. I exercise 3 times a week with cardio and weights. I saw the same doc for 22 years and he was the one who put me on disability. He ran all the tests (testosterone, CBC w/dif every 3 months, along with liver function tests especially since restarting meds Norvir, Truvada and Reyataz). I was on Mepron and Zithromax for 3 years as prophylactic therapy. I restarted meds 2 years ago and have seen my CD4 go from 19 to 506 and VL from 55,000 to undetectable. I have been seeing a therapist for 10+ years and a psychiatrist for about that long as well. My anti-depressants and anti-anxiety meds are working fine.

I have moved across the state and have a new ID doc and she doesn't believe I am disabled. I have an appointment to see her coming up in a couple of weeks and I would like some substance to my claim and would like to hear your opinion. It takes me several days to clean the house. I have to rest after 20 minutes of mowing the lawn. I recently did a 2 day speaking engagement to high school kids (due to my HIV background) and the next day I had thrush (which is still present after 3 weeks of 2 different therapies plus yogurt). I had post-herpetic neuralgia from when I had shingles 15 years ago. All of these things flare up along with more lethargy when I push past my limit which is less than enough to sustain 40 hour work week.

I would appreciate your thoughts and thanks for all your help through the years. This site is the best site for all things HIV.

Response from Dr. Frascino

Hello,

I would advise you cancel your appointment with that ID doctor and find a more competent and compassionate HIV specialist! HIV/AIDS is not defined solely by one's CD4 count or viral load, frevinsakes!!!! That ID doc's insensitivity (and inexperience) could totally screw up your disability benefits!

You have been HIV positive for 22 years and have a full diagnosis of AIDS and a history of multiple complications related to your chronic viral infection and potent antiretroviral therapy, including pancreatitis, kidney stones, peripheral neuropathy, wasting, fatigue, post-herpetic neuralgia, depression and anxiety. You are medically disabled! Call your previous HIV/AIDS specialist and advise him of what's going on. Also ask him for a summary of your HIV/AIDS clinical course and a firm statement attesting to your permanent medical disability.

He may also be able to suggest another HIV specialist in your area to take over your AIDS care. If not, try the American Academy of HIV Medicine (www.aahivm.org). They have a roster of HIV/AIDS specialists listed by locale. Find a specialist who will work with you, not against you! I would also warn your local AIDS service organizations about that ID doctor, so they can steer other HIVers away from her, as she is clearly unreasonable. Hopefully you won't need a disability lawyer to assure and protect your benefits and document your permanent medical disability status. However, if your disability insurance company starts making waves as a result of this new ID doctor's report, don't hesitate to get a lawyer involved right away.

Good luck!

Dr. Bob


Previous
Thanks, Dr. Bob
Next
fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement